MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED FORCEPS WITH SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SN-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During the evaluation of the returned device, the device was functionally tested.When the handle was manipulated the forceps cups will open and they will close as intended.When manipulating the handle, opening and closing of the cups was very smooth.During a visual examination of the forceps cups and housing, it appears as if the spike pin near the proximal end of the forceps housing is sticking out of the housing when in a closed position.When the handle is manipulated the spike pin goes inside the forceps cups housing.Due to the spike pin sticking out of the forceps cup housing, the device was not placed down the endoscope.The device was sent to the supplier for further evaluation.The supplier provided the following evaluation: one device was returned in a zip type bag with proof of decontamination.The returned device was tested for "would not close and endoscope damage." during functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device does not open or close.Upon further investigation, it was noted that the device has a spike pin at the proximal end of the forceps housing sticking out of the housing.The reported defect of "would not close" was confirmed.The spike protruding out of the fork housing is the cause of the forceps not opening.The cause of the spike protruding is unknown.The device history records were reviewed.The assembly orders for this lot were manufactured in august 2016.Relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported defect of "spike sticking out of forceps" was confirmed.The assignable cause is unknown.All devices receive a 100% inspection prior to shipment.As a precautionary measure, the operators will be given awareness training.The instructions for use regarding product inspection state: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states: "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." prior to distribution, all captura serrated forceps with spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an esophagogastroduodenoscopy (egd), the physician used a cook captura serrated forceps with spike.The doctor went down the fuji endoscope with the device.Upon opening forceps, they were hard to open and then would not close.The doctor pulled the forceps out of the endoscope and noticed a cable sticking out of the forceps.This event caused internal damage of the distal tip of biopsy endoscope channel.The procedure was completed with a different forceps.

Brand Name
CAPTURA SERRATED FORCEPS WITH SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6983245
Report Number1037905-2017-00658
Device Sequence Number488912
Product Code FCL
UDI-Device Identifier00827002561335
UDI-Public(01)00827002561335(17)200830(10)W3912002
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SN-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date10/02/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2017
Initial Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1